Alert archive / Arizona / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 10, 2003, 9:47 AM MST for Maricopa County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2003, 9:47 AM MST (16:47 UTC)
- Expired
- Oct 10, 2003, 10:45 AM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 41 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 101648
FFWPSR
AZC013-101845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
947 AM MST FRI OCT 10 2003
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL AND NORTHEAST MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
* UNTIL 1145 AM MST
* AT 945 AM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER NORTHEAST PHOENIX METRO AREA...NORTH SCOTTSDALE...SALT RIVER
INDIAN RESERVATION...AND FOUNTAIN HILLS. RAINFALL OF ONE HALF TO ONE
INCH IN THE PAST 30 MINUTES FROM NEW RIVER TO NORTHERN SCOTTSDALE WILL
INCREASE THE FLOW OF WASHES...CREEKS...AND FLOOD LOW LYING AREAS. INDIAN
BEND WASH IN SCOTTSDALE...SOUTH OF SHEA AND PARTS OF PARADISE VALLEY IS
EXPECTED TO FLOOD LOW WATER CROSSINGS AND LOW LYING AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.
LAT...LON 3374 11248 3402 11206 3401 11148 3363 11126
3347 11136 3347 11157 3326 11158 3325 11242
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 4:25 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Oct 10, 4:25 AM MST, 5 hours 22 minutes before
AZZ020>028-CAZ030>033-101745- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX ARIZONA 425 AM MST FRI OCT 10 2003 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... LOW PRESSURE ALOFT OVER NORTHWEST MEXICO WILL MOVE SLOWLY NORTHEAST TODAY. THIS SYSTEM WILL BRING A GOOD CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS TO SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY AND TONIGHT...AS WELL AS MOSTLY CLOUDY SKIES AND COOLER DAYTIME HIGHS OVER SOUTH CENTRAL ARIZONA TODAY. OVER THE WEEKEND...THE LOW WILL REMAIN OVER SONORA MEXICO AND SLOWLY WEAKEN...RESULTING IN A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL ARIZONA. HIGH PRESSURE ALOFT WILL BUILD OVER THE WESTERN UNITED STATES NEXT WEEK...SO EXPECT DRY WEATHER WITH ABOVE NORMAL DAYTIME HIGH TEMPERATURES MONDAY THROUGH THURSDAY. && .DISCUSSION... NO SIGNIFICANT CHANGE TO FORECAST FOR TODAY AND TONIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS EXPECTED OVER SOUTH CENTRAL AZ TODAY AND THIS EVENING...WITH UNCERTAINTY TERMS ASSIGNED OVER WESTERN PORTION OF CWA...AS UPPER LOW CURRENTLY NEAR BAJA SPUR DRIFTS SLOWLY NORTHEAST. LOW IS BEING NUDGED ALONG BY DECENT SHORTWAVE TROUGH CURRENTLY MOVING THRU INTERMOUNTAIN WEST. LOOKS LIKE SOUTH CENTRAL AZ ZONES WILL BE COOLER TODAY THANKS TO RATHER PERSISTENT CLOUD COVER. PLENTY OF LOW-MID LEVEL MOISTURE FOR LOW TO WORK WITH...AND AFTN/EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY NEAR PERIPHERY OF DENSE CLOUD BAND. BRIEF MODERATE/HVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS...WITH MUCH LOWER RAIN RATES WITH OTHER SHOWERS. MODELS IN DECENT AGREEMENT THAT BEST UPPER FORCING WILL OCCUR TODAY...WITH WEAK DOWNWARD MOTION FORECAST TO BEGIN AS EARLY AS SATURDAY AS UPPER LOW WEAKENS AND STALLS OVER SONORA MEXICO SHORT WAVE TROF THAT NUDGES LOW TO THE NORTHEAST TODAY MOVES TO THE EAST AND CEASES TO INFLUENCE WHERE THE UPPER LOW WILL GO. GIVEN ABUNDANT LOW-MID LEVEL MOISTURE...PROXIMITY OF UPPER LOW...AND EXPECTATION OF WARMER DAYTIME HIGHS...HAVE HELD ONTO A SLIGHT CHANCE FOR A SHOWER OR STORM MAINLY DURING THE AFTN/EVE HRS OVER SOUTH CENTRAL AZ THIS WEEKEND. MAX TEMPS SATURDAY WILL REBOUND TO ABOVE NORMAL LEVELS OVER SOUTH CENTRAL AZ...AND EDGE UP A COUPLE OF DEGREES OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...WITH SIMILAR MIN AND MAX TEMPS EXPECTED AT MOST LOCALES ON SUNDAY. UPPER LOWS ARE NOTORIOUSLY DIFFICULT TO PREDICT...SO DEGREE OF UNCERTAINTY IN WEEKEND FORECAST...ESPECIALLY REGARDING PRECIP CHANCES OVER SOUTH CENTRAL AZ...IS GREATER THAN USUAL. BY COLUMBUS DAY...UPPER RIDGE PROGGED TO BEGIN STRENGTHENING ALONG PACIFIC COAST...WITH NORTHWEST FLOW ALOFT OVER OUR AREA. WILL GO WITH DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES OVER ENTIRE CWA NEXT WEEK AS RIDGE REMAINS OVER WESTERN UNITED STATES. MEX MAX TEMP FORECAST CALLS FOR NEAR NORMAL DAYTIME HIGHS NEXT WEEK...BUT EXAMINATION OF 850-700 MB TEMP FORECASTS FROM GFS INDICATES MAX TEMPS WILL BE ABOVE NORMAL...AND THIS IS ALSO SUPPORTED BY ABOVE NORMAL 500 MB HEIGHTS. 06Z AVN FORECASTS DRIER LOW LEVEL AIR TO OVERSPREAD THE AREA FROM THE NORTHWEST BY EARLY NEXT WEEK AS NW FLOW DEVELOPS...WITH MUCH DRIER AIR TO INVADE FROM THE NORTH DURING TUESDAY-WEDNESDAY AS SFC HIGH BUILDS OVER ROCKIES. DECIDED TO TRIM A FEW DEGREES OFF MIN TEMPS FOR WEDNESDAY-THURSDAY AT MOST LOCALES BASED ON THIS IDEA ...WHICH SUPPORTS IDEA OF GREATER DIURNAL TEMP SWINGS BY THEN. && .PSR...WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && DG
Hazardous weather outlook, Oct 10, 6:00 AM MST, 3 hours 47 minutes before
AZZ020>028-CAZ030>033-110100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 600 AM MST FRI OCT 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER SOUTH CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA...TODAY AND THIS EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE...WITH RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR...AND SOME STREET FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL ARIZONA SATURDAY AND SUNDAY. BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:40 AM MST | Flash Flood Warning | PSR | Maricopa | 65 min |
| Oct 10, 4:51 PM MST | Flash Flood Warning | PSR | Maricopa | 54 min |
Nearby
Flash Flood Warnings in Arizona, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.